Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 66, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2010, 3:06 PM CDT for Stanton County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2010, 3:06 PM CDT (20:06 UTC)
- Expired
- May 25, 2010, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 177 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:18 PM CDT | HAIL 0.75 | 5 Nne The Saunders Elev, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
487
WUUS53 KDDC 252006
SVRDDC
KSC187-252045-
/O.NEW.KDDC.SV.W.0066.100525T2006Z-100525T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT TUE MAY 25 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 345 PM CDT
* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
THE SAUNDERS ELEVATOR...AND MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
THE SAUNDERS ELEVATOR...
MANTER...
MAINLY RURAL AREAS OF WESTERN STANTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3773 10205 3773 10173 3739 10192 3742 10205
3771 10205
TIME...MOT...LOC 2006Z 197DEG 14KT 3751 10199
WIND...HAIL 60MPH 1.00IN
$$
WRIGHT2 follow-up statements
905 WWUS53 KDDC 252026 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT TUE MAY 25 2010 KSC187-252045- /O.CON.KDDC.SV.W.0066.000000T0000Z-100525T2045Z/ STANTON KS- 326 PM CDT TUE MAY 25 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN STANTON COUNTY UNTIL 345 PM CDT... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MANTER...AND MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MANTER... MAINLY RURAL AREAS OF NORTHWESTERN STANTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3773 10205 3773 10173 3750 10186 3750 10205 TIME...MOT...LOC 2026Z 188DEG 14KT 3759 10198 WIND...HAIL 60MPH 1.50IN $$ WRIGHT
294 WWUS53 KDDC 252043 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 343 PM CDT TUE MAY 25 2010 KSC187-252053- /O.EXP.KDDC.SV.W.0066.000000T0000Z-100525T2045Z/ STANTON KS- 343 PM CDT TUE MAY 25 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANTON COUNTY WILL EXPIRE AT 345 PM CDT/245 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3773 10205 3773 10173 3750 10186 3750 10205 TIME...MOT...LOC 2043Z 188DEG 14KT 3766 10197 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:39 AM CDT, 12 hours 27 minutes earlier.
Area forecast discussion, May 25, 2:39 AM CDT, 12 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 AM CDT TUE MAY 25 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE THIS PACKAGE IS WHEN TO DROP OR LOWER POPS. THE RUC AND NAM MODELS BOTH BRING MORE PRECIP UP FROM OKLAHOMA INTO OUR EASTERN CWA TODAY. SPC HAS PLACED ALL OUR CWA IN A SLIGHT RISK, BUT THINK THE EASTERN 1/2 OF THE CWA IS UNDER A LARGER RISK FOR HAIL DUE TO THE PERSISTENT SOUTH-SOUTHEAST FLOW ALOFT, IN THE 40KT RANGE AT 700MB. THIS WILL KEEP DEEP LAYERED MOISTURE FLOWING INTO AN AREA WITH NUMEROUS LEFT OVER BOUNDARIES FROM MONDAY'S CONVECTION. ALSO, A FRONT WILL MOVE NORTH INTO THE CWA THIS MORNING AS A WARM FRONT, BUT NOT PUSH TOO FAR NORTH BEFORE STALLING OUT ACROSS OUR CENTRAL CWA. WILL GO WITH 40 TO 50 POPS IN MY EAST TODAY, AND 40 WEST. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL, AND WILL COVER THIS IN THE HWO. LOWERED MAX TEMPS A LITTLE IN THE WEST, DUE TO EXPECTED CLOUD COVER AND NOT MUCH WARM AIR ADVECTION. TONIGHT WILL SEE SLOWLY FALLING TEMPERATURES DUE TO A SATURATED GROUND AND THICK CLOUD COVER. LOW TEMPS SHOULD RANGE FROM 57F IN THE FAR WEST TO 65F IN OUR EXTREME SOUTHEAST. THE NAM HAS 85OMB TEMPS PROGGED TO BE IN THE 15C RANGE IN OUR NORTHWEST AND ONLY AS HIGH AS 17Z IN OUR SOUTHEAST ZONES. WILL HAVE TO CONTINUE 40 TO 50 POPS FOR TONIGHT AS WELL, DUE TO A CONTINUED MOIST FLOW INTO A MARGINALLY UNSTABLE ZONE. PROGGED SOUNDINGS FOR TONIGHT AT 06Z SHOW LI'S IN THE -5 TO -7 RANGE AND PW'S NEAR 1.5. ON WEDNESDAY, THE GFS AND CANADIAN MODELS ARE AGGRESSIVE WITH MORE THUNDERSTORMS, BUT THE NAM AND ECMWF TAKE MOST OF THE PRECIP TO OUR EAST. PLAN TO STILL HAVE 20 POPS EVERYWHERE, AS THE OVERALL UPPER PATTERN WILL NOT HAVE SHIFTED, LEAVING US IN DEEP LAYER OF MOISTURE. ANY RIPPLE OF A SHORT WAVE ALOFT COULD EASILY TRIGGER A FEW SCATTERED SHOWERS OR STORMS. MAX TEMPS WED SHOULD BE JUST A LITTLER HIGHER THAN ON TUE, GENERALLY IN THE 81F (GCK, EHA) TO 87F (P28) RANGE. WITH BOUNDARIES REMAINING OVER THE CWA WEDNESDAY NIGHT, INCREASED POPS IN MY EAST TO BETTER MATCH THE NEIGHBORING CWA'S. THE WEST MAY NOT SEE ANY PRECIP WED NIGHT, BUT THE P28 AND HYS AREAS COULD SEE SOME LIGHT PRECIP. LOWS WILL RANGE SIMILAR TO TUESDAY NIGHT, IN THE UPPER 50S WEST TO THE MID 60S SOUTHEAST. DAYS 3-7... MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE PULLING BACK WEST INTO THE CENTRAL PLAINS THURSDAY WHERE IT WILL REMAIN EARLY INTO THE WEEKEND. THIS WILL RESULT IN A FAIRLY DRY PERIOD, EVEN THOUGH AMPLE LOW LEVEL MOISTURE WILL REMAIN AVAILABLE DUE TO A PREVAILING SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS. STRONG UPPER LEVEL DYNAMIC SUPPORT WILL BE ABSENT ALONG WITH ANY SIGNIFICANT BOUNDARY NEAR THE SURFACE MAKING ANY CHANCE FOR PRECIP DURING THE PERIOD SLIGHT AT BEST AND ISOLATED IN NATURE. A WARMING TREND IS STILL EXPECTED DURING THE PERIOD AS THE UPPER LEVEL RIDGE AXIS ANCHORS BACK IN ACROSS THE CENTRAL PLAINS. HOWEVER, A MORE NEUTRAL LOW LEVEL SOUTHEASTERLY SET UP ACROSS WESTERN KANSAS SHOULD KEEP HIGHS NEAR NORMAL. FOR THURSDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM JUST BELOW 20C ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 23C ALONG THE COLORADO BORDER. EXPECT HIGHS PRIMARILY IN THE 80S(F) THURSDAY WITH LITTLE VARIANCE TO HIGHS THROUGH THE EARLY PART OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY AFTER 15Z...ALONG AND AHEAD OF A STALLED FRONTAL BOUNDARY AS IT BEGINS TO LIFT BACK NORTH ACROSS WESTERN KANSAS LATE THIS MORNING. PERIODS OF MVFR/IFR CIGS AND VSBYS ARE POSSIBLE IN THE VICINITY OF ALL TAF SITES IN ASSOCIATION WITH ANY CONVECTION THROUGH THIS EVENING. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO PREVAIL. AS THE STALLED BOUNDARY BEGINS TO LIFT BACK TO THE NORTH LATER THIS MORNING, WINDS WILL BECOME SOUTHEASTERLY 10 TO 20KT ACROSS WESTERN KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 61 83 61 / 50 40 20 30 GCK 77 59 81 59 / 40 40 20 10 EHA 79 58 81 58 / 50 40 20 10 LBL 82 59 83 59 / 50 40 20 10 HYS 82 62 80 62 / 40 40 20 30 P28 85 64 87 64 / 50 50 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/32/32
Hazardous weather outlook, May 25, 1:17 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 117 PM CDT TUE MAY 25 2010 KSZ061-062-074-075-084-085-261830- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 117 PM CDT TUE MAY 25 2010 /1217 PM MDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AFTER 2 PM CDT THIS AFTERNOON, WITH A THREAT OF QUARTER SIZE HAIL AND THUNDERSTORM WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS MAY LINGER INTO THE EARLY EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT, LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS SATURDAY NIGHT AND SUNDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE.CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM CDT THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-063>066-076>081-086>090-261830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 117 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 4 PM THIS AFTERNOON, WITH A THREAT OF UP TO DIME SIZE HAIL, LOCALLY HEAVY RAIN, THUNDERSTORM WIND GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL LINGER INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS SATURDAY NIGHT AND SUNDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE. CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Local storm report, May 25, 11:29 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 AM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 9 S ELLIS 38.81N 99.56W
05/24/2010 E1.75 INCH ELLIS KS PUBLIC
THE REPORTED HAIL SIZES RANGED FROM PEA TO GOLDBALL
SIZED. THERE WERE LIMBS DOWN WITH ONE 2.5 INCHES ROUND.
&&
MBLocal storm report, May 25, 12:37 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 4 ESE MEDICINE LODGE 37.27N 98.51W
05/24/2010 E65 MPH BARBER KS PUBLIC
TREE LIMBS UP TO FOUR INCHES IN DIAMETER WERE BLOWN DOWN.
&&
01Local storm report, May 25, 12:38 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 9 ESE KALVESTA 38.02N 100.11W
05/24/2010 E0.75 INCH HODGEMAN KS PUBLIC
&&
01Local storm report, May 25, 1:37 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 16 ESE FRIEND 38.14N 100.66W
05/24/2010 E1.00 INCH FINNEY KS PUBLIC
THUNDERSTORM WIND DAMAGE OCCURRED AT THIS LOCATION AT THE
SAME TIME.
0605 PM TSTM WND DMG 16 ESE FRIEND 38.14N 100.66W
05/24/2010 FINNEY KS PUBLIC
SHED DOORS BLOWN OFF. SOUTH FACING DOORS BLOWN IN AND
WEST FACING DOORS BLOWN ABOUT 200 FEET AWAY.
0750 PM TSTM WND GST 11 NNE ELLIS 39.08N 99.49W
05/24/2010 E70.00 MPH ELLIS KS PUBLIC
0845 PM TSTM WND GST 5 N HARDTNER 37.09N 98.64W
05/24/2010 E60.00 MPH BARBER KS PUBLIC
ONE INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.
&&
GERARDLocal storm report, May 25, 3:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 10 NNW COLDWATER 37.40N 99.38W
05/25/2010 KIOWA KS PUBLIC
THE WINDS BLEW TREE BRANCHES DOWN THAT WERE 1 TO 2 INCHES
IN DIAMETER.
&&
26Local storm report, May 25, 3:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 21 NE GARDEN CITY 38.19N 100.59W
05/24/2010 E1.00 INCH FINNEY KS PUBLIC
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 38 min |
| May 24, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 48 min |
| May 24, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 44 min |
| May 24, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| May 24, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 49 min |
| May 24, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| May 24, 11:50 PM CDT | Special Weather Statement | DDC | Kiowa | 55 min |
| May 25, 12:27 AM CDT | Special Weather Statement | DDC | Pratt | 63 min |
| May 25, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.